Thunderstorm Wind, Cottonwood
- When
- September 22, 12:08 PM CST
- Where
- Cottonwood County, 2 mi S of Jeffers
- Measured
- 57 kt (66 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.017, -95.200
Thunderstorm winds caused tree damage.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 22, 9:45 AM CST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1045 AM CDT SAT SEP 22 2001 NO MAJOR PBLMS WITH GOING ZONES...WL PROBABLY UPDATE AFT 11 AM TO FINE TUNE SOME WORDING. PRE FRONTAL TROF APPROACHING THE WRN CWA ATTM. AND MESOETA SLOWLY PROGS THE SFC WND SHIFT THRU THE CWA BY EARLY EVENING. CRNT ROUND OF CONVECTION IN NWRN IA IS WEAKENING... AS IT MOVES INTO A LESS FAVORABLE AIRMASS WITH THTE TROFFING. THIS ACTIVITY WAS ASSOCIATED WITH MASSIVE LOW TO MID LVL WAA AND A SHORTWV IN ERN NEB. NXT THING TO WORRY ABT IS THE FROPA ITSELF. LOOKING AT MESOETA WIND SHEAR FIELDS...IT APPEARS THAT THE 850 WINDS START GOING TO THE WEST AS THE AFTN PROGRESSES...WHICH IS NEVER GOOD FOR OUR CWA. IN FACT...SWRN MN REALLY GETS CUTOFF FM THE GOOD SHEAR EVEN THOUGH THEY ARE AHEAD OF THE FRONT. BEST CHCS FOR TS AND SVR TS WL LIKELY BE IN NWRN IA LATER THIS AFTN. HERE...THE DIR WIND SHEAR IS NOT THE BEST...BUT THERE IS A FEED COMING UP FM ERN NEB AND ERN KS...AND NWRN IA FM ABOUT KSUX TO SPENCER IS AT THE NOSE OF THIS FEED. MESOETA SHOWS THE LIFT WL AHD OF THE SFC FRONT...IN THE SW FLOW ALOFT AT 700MB. SO WERE LOOKING AT POPS THIS AFTN...MAINLY FM THE JAMES EASTWARD...EXCEPT FOR SCT ACTIVITY IN NWRN IA. .FSD...NONE FUHS
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT SAT SEP 22 2001 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A COLD FRONT WILL CONTINUE MOVING EASTWARD THROUGH THE AREA THIS AFTERNOON. THE MAIN FOCUS FOR THUNDERSTORM ACTIVITY THIS AFTERNOON AND VERY EARLY EVENING...WILL BE ACROSS MOST OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA...STRETCHING BACK INTO EXTREME NORTHEAST NEBRASKA. THESE ARE THE AREAS WHICH HAVE THE BEST CHANCE TO POSSIBLY SEE A SEVERE STORM. HOWEVER THE DIRECTIONAL WIND SHEAR ALOFT IS RATHER MARGINAL...AS THE DIRECTIONS SHIFT TO THE WEST AND SOUTHWEST JUST ABOVE THE SURFACE. THE AIR IS COOL ALOFT HOWEVER...WHICH COULD TRANSLATE INTO SOME HAIL AND GUSTY WINDS. FURTHER WEST IN SOUTHEAST SOUTH DAKOTA...THE DIRECTIONAL WIND SHEAR IS EVEN LESS FAVORABLE FOR SEVERE WEATHER. GENERAL THUNDERSTORMS CANNOT BE RULED OUT IN SOUTHEAST SOUTH DAKOTA TODAY ALONG THE FRONT...BUT THEY SHOULD STAY BELOW SEVERE LIMITS. SDZ071-MNZ072-080-081-089-090-098-IAZ001>003-012>014-020>022-031- 032-NEZ013-014-230500- LYON-MURRAY-COTTONWOOD-ROCK-NOBLES-JACKSON-LYON-OSCEOLA-DICKINSON- UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA- WOODBURY-IDA- INCLUDING THE CITIES OF...SLAYTON...LUVERNE...WORTHINGTON...ROCK RAPIDS... SPIRIT LAKE...ELK POINT...SIOUX CENTER...SPENCER...LE MARS... STORM LAKE...SIOUX CITY... 1100 AM CDT SAT SEP 22 2001 * FORECAST THROUGH MIDNIGHT: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT...MAINLY BY MID AFTERNOON IN THIS AREA. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM. SDZ038>040-052>056-058>062-064>070-MNZ071-097-230500- BEADLE-KINGSBURY-BROOKINGS-LINCOLN-JERAULD-SANBORN-MINER-LAKE-MOODY- PIPESTONE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-DOUGLAS-HUTCHINSON- TURNER-LINCOLN-BON HOMME-YANKTON-CLAY- INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...MITCHELL... SIOUX FALLS...YANKTON...VERMILLION... 1100 AM CDT SAT SEP 22 2001 * FORECAST THROUGH MIDNIGHT: GENERAL THUNDERSTORMS ARE POSSIBLE IN THIS AREA THROUGH THE DAYLIGHT HOURS. IT IS ANTICIPATED THAT THIS ACTIVITY WILL STAY BELOW SEVERE LIMITS. * SIGNIFICANT WEATHER: STRONG WINDS...GUSTS LESS THAN 58 MPH. SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 18:05 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267878.